Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 221, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2017, 6:58 PM CDT for Morton County, Stevens County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2017, 6:58 PM CDT (23:58 UTC)
- Expired
- Jun 21, 2017, 8:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:15 PM CDT | TSTM WND GST 60 | 2 Sw Hugoton, KS | AWOS STATION HQG, HUGOTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:37 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 730 J/kg
- Mixed-layer CIN
- -454 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234 WUUS53 KDDC 212358 SVRDDC KSC129-189-220100- /O.NEW.KDDC.SV.W.0221.170621T2358Z-170622T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 658 PM CDT WED JUN 21 2017 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Southeastern Morton County in southwestern Kansas... Stevens County in southwestern Kansas... * Until 800 PM CDT * At 658 PM CDT, severe thunderstorms were located along a line extending from 3 miles southwest of Satanta to 8 miles north of Feterita, moving southeast at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hugoton, Rolla, Moscow, Feterita, Wilburton, Cave and Woods. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3699 10186 3737 10155 3738 10108 3700 10107 TIME...MOT...LOC 2358Z 310DEG 19KT 3740 10103 3727 10152 HAIL...0.88IN WIND...60MPH $$ UMSCHEID
3 follow-up statements
639 WWUS53 KDDC 220020 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 720 PM CDT WED JUN 21 2017 KSC129-220030- /O.CAN.KDDC.SV.W.0221.000000T0000Z-170622T0100Z/ Morton KS- 720 PM CDT WED JUN 21 2017 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3700 10154 3733 10149 3738 10108 3700 10107 TIME...MOT...LOC 0020Z 310DEG 19KT 3733 10092 3720 10141 $$ KSC189-220100- /O.CON.KDDC.SV.W.0221.000000T0000Z-170622T0100Z/ Stevens KS- 720 PM CDT WED JUN 21 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR STEVENS COUNTY... At 720 PM CDT, severe thunderstorms were located along a line extending from 8 miles southeast of Satanta to 3 miles west of Hugoton, moving southeast at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hugoton, Moscow, Feterita, Cave and Woods. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3700 10154 3733 10149 3738 10108 3700 10107 TIME...MOT...LOC 0020Z 310DEG 19KT 3733 10092 3720 10141 HAIL...0.75IN WIND...60MPH $$ UMSCHEID
260
WWUS53 KDDC 220045
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
745 PM CDT WED JUN 21 2017
KSC189-220100-
/O.CON.KDDC.SV.W.0221.000000T0000Z-170622T0100Z/
Stevens KS-
745 PM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN STEVENS COUNTY...
At 745 PM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Woods to 6 miles north of Hooker,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Woods.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10130 3714 10119 3727 10114 3725 10108
3700 10107
TIME...MOT...LOC 0045Z 335DEG 22KT 3721 10106 3695 10119
HAIL...0.75IN
WIND...60MPH
$$
UMSCHEID853
WWUS53 KDDC 220056
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
756 PM CDT WED JUN 21 2017
KSC189-220106-
/O.EXP.KDDC.SV.W.0221.000000T0000Z-170622T0100Z/
Stevens KS-
756 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEVENS COUNTY
WILL EXPIRE AT 800 PM CDT...
The storms which prompted the warning have weakened and moved
out of the warned area. Therefore, the warning will be allowed to
expire. However gusty winds are still possible with these
thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3700 10130 3714 10119 3727 10114 3725 10108
3700 10107
TIME...MOT...LOC 0056Z 310DEG 19KT 3718 10101 3692 10114
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:08 PM CDT, 50 minutes earlier.
Area forecast discussion, Jun 21, 6:08 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 608 PM CDT Wed Jun 21 2017 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Thursday) Issued at 206 PM CDT Wed Jun 21 2017 Models remain in good agreement with convection developing between 18z and 21z along a surface boundary that will be located near the Colorado border. These storms will quickly intensify as they move southeast. Hail up to 2 inches, wind gusts of 60 to 70 mph along with very heavy rainfall will be possible from these storms late today and early tonight. At this time it appears that the area most favorable for severe thunderstorms late today will be west of highway 283. On Thursday an upper level trough will begin to cross the Northern Plains and a surface cold front will drop south across northwest Kansas and northeast Colorado. Ahead of this cold front it will be another day with highs ranging from 95 to 100 based on the 900mb to 850mb temperatures late day. Late day convection will once again be possible near a surface boundary that will be located in southwest Kansas and also with the cold front that will be located in west central and north central Kansas. The 12z NAM and GFS both indicating better 0-1KM moisture convergence along these boundaries. Better 0-6km shear and mid level instability will also be present so there will be another chance for severe thunderstorms late Thursday and Thursday night. Main hazards on Thursday will be large hail greater than 2 inches, strong damaging winds, and heavy rainfall. .LONG TERM...(Thursday night through Wednesday) Issued at 206 PM CDT Wed Jun 21 2017 A surface cold front will drop south across western Kansas Thursday night as an upper level trough crosses the Central and Northern Plains. Convection associated with the cold front will continue early but taper off from northwest to southeast after midnight. There could be a few scattered showers and thunderstorms early Friday morning given the 800mb to 600mb moisture and location of the mid level baroclinic zone that will cross southwest Kansas between 09z and 15z Friday. Cooler temperatures will return on Friday and then continue through the weekend period. For Friday the 00z Saturday 850mb temperatures will average around 10C cooler compared to 00z Friday and given the expected cloud cover the current cooling trend still looks on track with highs mainly in the 80 to 85 degree range. The 850mb temperatures continue to cool over the weekend across southwest Kansas as an area of high pressure at the surface builds across the Central Plains. Highs this weekend in the 70s still look reasonable with lows falling back into at least the lower 50s. A few of the models even hinting at some upper 40s begin possible late this weekend which if this does occur will approach the record low temperatures for Sunday or possibly even Monday morning. Precipitation chances this weekend will depend on how far south the cold front will move Friday into early Saturday. Up slope flow north of this front and isentropic lift developing early this weekend will create favorable conditions for precipitation north of this frontal boundary. The question is how far north this precipitation will occur but at this time this is unclear. At this time will continue to trend towards the further north solution of the ECMWF which would not only result in a better chance for precipitation for western Kansas but also given the expected cloud cover temperatures will likely be cooler also, especially Sunday where the potential exists for highs only in the upper 60s for a few locations in far western Kansas. These unseasonably cool conditions are expected to continue Monday but more seasonable temperatures will be returning towards mid week as an upper level ridge axis approaches the central plains and a surface trough of low pressure develops along the lee of the Rockies. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 607 PM CDT Wed Jun 21 2017 A line of thunderstorms will move southeast across southwest and central Kansas through late this evening, potentially affecting all TAF sites with MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through late Thursday afternoon. Other than possible gusty winds from thunderstorm outflow, southerly winds 10 to 25kt will persist through early Thursday as a lee side trough of low pressure remains anchored near and along the Colorado border. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 97 64 82 / 50 10 40 30 GCK 67 101 63 81 / 50 20 40 30 EHA 66 100 62 81 / 50 10 40 30 LBL 68 100 65 82 / 60 10 40 20 HYS 70 96 64 80 / 50 20 40 30 P28 69 96 68 85 / 20 0 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, Jun 21, 5:02 AM CDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 502 AM CDT Wed Jun 21 2017 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 502 AM CDT Wed Jun 21 2017 /402 AM MDT Wed Jun 21 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A surface low pressure trough over west central and southwest Kansas will be the focus for scattered thunderstorms again this afternoon and evening. The main severe weather threats will be hail around golf ball to hen egg size along with 60-70 mph winds. Slow moving or training thunderstorms could cause localized flooding. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- A cold front will move into southwest Kansas on Thursday. Scattered showers and thunderstorms are expected to develop along and behind the front. Stronger storms in the area could be capable of producing quarter size hail and 60 mph winds. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk * Friday - Flooding: Limited risk - Lightning: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening for large hail and damaging wind reports. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 21, 5:39 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
539 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 1 E KENDALL 37.93N 101.52W
06/21/2017 E60 MPH KEARNY KS PUBLIC
&&Local storm report, Jun 21, 5:56 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 4 SSE LAKIN 37.89N 101.23W
06/21/2017 M61 MPH KEARNY KS MESONET
&&
BURGERTSpecial weather statement, Jun 21, 6:15 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 615 PM CDT WED JUN 21 2017 KSZ063-064-077-078-220015- Gray KS-Finney KS-Hodgeman KS-Ford KS- 615 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...EAST CENTRAL FINNEY...WESTERN HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 715 PM CDT... At 615 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 3 miles northwest of Kalvesta to 2 miles southwest of Charleston. Movement was east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Dodge City, Cimarron, Ingalls, Ensign, Charleston, Howell, Kalvesta, HorseThief Reservoir, Rolling Hill Estates, Boot Hill Casino, Dodge City Regional Airport and Jetmore City Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3824 9989 3753 10000 3778 10065 3815 10038 TIME...MOT...LOC 2315Z 249DEG 21KT 3809 10033 3783 10058 UMSCHEID
Local storm report, Jun 21, 6:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 5 SW ULYSSES 37.52N 101.41W
06/21/2017 E60 MPH GRANT KS PUBLIC
&&Local storm report, Jun 21, 6:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND GST 10 WSW KALVESTA 37.99N 100.45W
06/21/2017 E60 MPH GRAY KS EMERGENCY MNGR
&&Local storm report, Jun 21, 6:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 4 NW PIERCEVILLE 37.93N 100.72W
06/21/2017 M68 MPH FINNEY KS ASOS
REPORTED AT GCK.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stevens | 56 min |
| Jun 20, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 63 min |
| Jun 20, 8:42 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 25 min |
| Jun 21, 3:25 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| Jun 21, 4:07 PM CDT | Special Weather Statement | DDC | Finney | 53 min |
| Jun 21, 4:16 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 59 min |
| Jun 21, 4:38 PM CDT | Special Weather Statement | DDC | Scott | 52 min |
| Jun 21, 4:44 PM CDT | Special Weather Statement | DDC | Kearny | 61 min |
| Jun 21, 5:07 PM CDT | Special Weather Statement | DDC | Finney | 38 min |
| Jun 21, 5:10 PM CDT | Special Weather Statement | DDC | Kearny | 35 min |
| Jun 21, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Kearny | 45 min |
| Jun 21, 5:21 PM CDT | Special Weather Statement | DDC | Grant, Stanton | 54 min |
| Jun 21, 5:30 PM CDT | Special Weather Statement | DDC | Morton | 60 min |
| Jun 21, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 64 min |
| Jun 21, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 52 min |
| Jun 21, 6:15 PM CDT | Special Weather Statement | DDC | Gray | 60 min |
| Jun 21, 6:26 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 49 min |
| Jun 21, 6:42 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.